ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction DataReferences
Drug-induced menstrual changes
Print
Other Resources UpToDate PubMed

Drug-induced menstrual changes

Print Images (1)
Contributors: Mitchell Linder MD, Paritosh Prasad MD
Other Resources UpToDate PubMed

Synopsis

There are a variety of drugs that can change the timing, duration, frequency, and/or intensity of menses. Patients may present with amenorrhea or with new-onset abnormal uterine bleeding (AUB). Medications that may be the culprit fall into the following categories.

Hormones – Birth control initiation, use, and cessation can all cause irregular bleeding, a change in cycles (timing, quality, and/or intensity), and/or amenorrhea. Each type of birth control has a range of potential menstrual outcomes with use.

Steroids – Anabolic steroids may cause irregular menses, while corticosteroids may cause intermenstrual bleeding or delayed cycles.

Anticoagulation medications – Warfarin and aspirin may increase the flow and intensity of bleeding. They may contribute to intermenstrual bleeding as well.

NSAIDs – Ibuprofen and naproxen can be used to decrease menstrual flow at time of menses.

Thyroid medications – Having thyroid levels that are out of range can change menstrual patterns to be heavier or lighter or more irregular.

Antipsychotics – Due to increased prolactin, patients may experience irregular menses or amenorrhea.

Antiepileptic medications – These medications can cause irregular menses or amenorrhea. Hepatic enzyme-inducing antiepileptic drugs such as phenobarbital, phenytoin, and carbamazepine increase serum sex hormone-binding globulin (SHBG) concentrations and, over time, lead to diminished bioactivity estradiol, which may result in menstrual disorders. Valproic acid may affect androgen concentrations and reduce serum follicle-stimulating hormone levels, resulting in polycystic changes to the ovaries, high serum testosterone levels, and menstrual disorders.

Chemotherapy – It is not unusual for patients undergoing chemotherapy to become amenorrheic. This can be a short-term side effect or could be permanent depending on the drugs used, the location of the chemotherapy, and the duration of treatment. In some cases, menses continue and may be heavier in the setting of chemotherapy-induced thrombocytopenia.

Drugs of abuse – Heroin will often cause amenorrhea. Methadone maintenance tends to help normalize periods. Cocaine can cause irregular menses.

Codes

ICD10CM:
N92.6 – Irregular menstruation, unspecified

SNOMEDCT:
386804004 – Disorder of menstruation

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Other causes of amenorrhea, dysmenorrhea, or heavy or prolonged uterine bleeding:

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

References

Subscription Required

Last Reviewed: 05/03/2019
Last Updated: 05/06/2019
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced menstrual changes
Print 1 Images
Drug-induced menstrual changes : Amenorrhea, Dysmenorrhea, Menorrhagia, Oligomenorrhea
Copyright © 2019 VisualDx®. All rights reserved.